Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 154, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Aug 18, 2012, 6:11 PM CDT for Grimes County, Montgomery County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2012, 6:11 PM CDT (23:11 UTC)
- Expired
- Aug 18, 2012, 7:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Grimes County, TX, Montgomery County, TX
The radar
The Houston radar (KHGX), 87 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 6:17 PM CDT | TSTM WND DMG | Magnolia, TX | TREES DOWN NEAR THE INTERSECTION OF FM 1774 AND FM 1488. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3254 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
621
WUUS54 KHGX 182311
SVRHGX
TXC185-339-190000-
/O.NEW.KHGX.SV.W.0154.120818T2311Z-120819T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
611 PM CDT SAT AUG 18 2012
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME SOUTHEASTERN GRIMES COUNTY IN SOUTHEAST TEXAS...
SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHEAST TEXAS...
* UNTIL 700 PM CDT
* AT 606 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MAGNOLIA...OR 2
MILES WEST OF PINEHURST...AND MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
CONROE...THE WOODLANDS...PINEHURST...OAK RIDGE NORTH...
PANORAMA VILLAGE...SHENANDOAH...MAGNOLIA...CHATEAU WOODS...
STAGECOACH AND WOODLOCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF
THESE STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT
LINE WINDS...AND POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE
SHELTER...PREFERABLY INTO A BASEMENT...OR AN INTERIOR ROOM SUCH AS
A BATHROOM OR CLOSET.
&&
LAT...LON 3010 9541 3011 9542 3010 9548 3012 9550
3014 9550 3017 9555 3013 9559 3013 9562
3011 9565 3009 9577 3029 9581 3043 9541
3010 9536
TIME...MOT...LOC 2306Z 264DEG 16KT 3020 9574
$$1 follow-up statement
340
WWUS54 KHGX 182339
SVSHGX
SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX 639 PM CDT SAT AUG 18 2012
TXC185-339-190000-
/O.CON.KHGX.SV.W.0154.000000T0000Z-120819T0000Z/
MONTGOMERY TX-GRIMES TX-
639 PM CDT SAT AUG 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
CDT FOR SOUTHWESTERN MONTGOMERY AND EXTREME SOUTHEASTERN GRIMES
COUNTIES...
AT 634 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PINEHURST...MOVING
EAST AT 20 MPH. THIS STORM HAS A HISTORY OF DOWNING TREES AND
PRODUCING HAIL IN MAGNOLIA AT A QUARTER AFTER THE HOUR.
LOCATIONS IMPACTED INCLUDE...
CONROE...THE WOODLANDS...PINEHURST...OAK RIDGE NORTH...PANORAMA
VILLAGE...SHENANDOAH...MAGNOLIA...CHATEAU WOODS...STAGECOACH AND
WOODLOCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF
THESE STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT
LINE WINDS...AND POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE
SHELTER...PREFERABLY INTO A BASEMENT...OR AN INTERIOR ROOM SUCH AS
A BATHROOM OR CLOSET.
&&
LAT...LON 3010 9541 3011 9542 3010 9548 3012 9550
3014 9550 3017 9555 3013 9559 3013 9562
3011 9565 3009 9577 3029 9581 3043 9541
3010 9536
TIME...MOT...LOC 2334Z 264DEG 16KT 3021 9560
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:10 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 18, 4:10 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 410 PM CDT SAT AUG 18 2012 .DISCUSSION... SCATTERED CONVECTION HAS DEVELOPED ACROSS THE SOUTHERN HALF OF THE REGION TODAY WITH BETTER COVERAGE THAN WE SAW YESTERDAY AFTERNOON. MOST OF THE ACTIVITY REMAINS CENTERED ALONG A NORTHWARD MOVING OUTFLOW BOUNDARY CURRENTLY ALONG A LINE FROM NEAR KATY TO IAH TO LIBERTY. THIS BOUNDARY WILL CONTINUE TO BE A FOCUS FOR DEVELOPMENT THROUGH THE EARLY EVENING HOURS AS IT CONTINUES TO MOVE OFF TO THE NORTH. THE SURFACE FRONT THAT HAS REMAINED NEARLY STATIONARY TO OUR NORTH FOR THE PAST SEVERAL DAYS WILL BEGIN TO PUSH SOUTHWARD OVERNIGHT. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TO OUR NORTH AND EAST OVERNIGHT AND PUSH INTO THE REGION AHEAD OF THE FRONT ON SUNDAY MORNING. WITH ABUNDANT MOISTURE AND THE BOUNDARY MOVING INTO THE REGION SUNDAY LOOKS TO BE QUITE WET WITH MUCH OF THE AREA RECEIVING RAIN. RAINFALL AMOUNTS LOOK TO AVERAGE BETWEEN ONE HALF AND ONE INCH WITH SOME ISOLATED TOTALS OF AROUND 3 INCHES WHERE THE HEAVIER THUNDERSTORMS DEVELOP. THE FRONT WILL PUSH OFFSHORE BY EARLY MONDAY MORNING BRINGING MUCH DRIER AIR INTO THE REGION. THIS WILL LEAD TO A FAIRLY PLEASANT START TO THE WEEK WITH SUNNY SKIES AND A SLOW WARMING TREND. OVERNIGHT LOWS WILL ALSO DROP CONSIDERABLY WITH SOME OF OUR NORTHERN COUNTIES SEEING TEMPERATURES DROP BRIEFLY INTO THE UPPER 60S AROUND DAYBREAK. MOISTURE RETURN BEGINS AGAIN BY EARLY THURSDAY AS WINDS BECOME ONSHORE. MODELS ARE IN GOOD AGREEMENT WITH BRINGING A SERIES OF WEAK DISTURBANCES ACROSS THE REGION BUT VARY CONSIDERABLY IN TIMING AND LOCATION...THUS WILL CONTINUE TO CARRY SLIGHT CHANCE POPS THROUGH THE LAST TWO DAYS OF THE FORECAST. 38 && .MARINE... SCATTERED SHOWERS AND THUNDERSTORMS WELL OFFSHORE WILL WANE THIS EVENING. THE STORMS SHOULD REDEVELOP TOMORROW MORNING WITH SLIGHTLY DEEPER MOISTURE. SEAS OF 2 TO 3 FEET WILL BE BUILDING AS THE COLD FRONT MOVES OFF THE COAST MONDAY WITH NORTH TO NORTHEAST WINDS BUT BELOW SCEC CRITERIA. MAY HAVE SOME STRONG STORMS OVER THE GULF WATERS SUNDAY NIGHT AND MONDAY MORNING. TROPICAL WAVE OUT EAST OF THE LEEWARD ISLAND PROGGED TO MOVE WEST WITH THE GFS DRAGGING IT NORTHWEST UP THE ISLAND CHAIN TOWARD CUBA WHILE THE ECMWF IS MORE SOUTHERLY TRACK THROUGH THE SOUTHERN CARIBBEAN MONDAY THE 27TH ON DUE WESTERLY TRACK SO NOT CONCERN ATTM. 45 && .FIRE... WIDESPREAD RAINS WILL HELP WITH THE DRIER WEATHER OF THE LAST FEW WEEKS. COLD FRONT WILL MOVE THROUGH THE AREA MONDAY MORNING AND AFTERNOON. RH VALUES MAY DIP TO 30-35 PERCENT TUESDAY POST FRONTAL WITH THE DRY NORTHERLY FLOW. 45 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 74 93 71 92 69 / 30 50 20 10 10 HOUSTON (IAH) 77 93 74 93 71 / 30 50 30 10 10 GALVESTON (GLS) 84 89 79 90 79 / 30 50 40 20 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...38 AVIATION/MARINE...45
Hazardous weather outlook, Aug 18, 6:02 AM CDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 602 AM CDT SAT AUG 18 2012 TXZ163-164-176>179-195>200-210>214-226-227-235>238-191115- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 602 AM CDT SAT AUG 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP TODAY IN RESPONSE TO AN INCREASE IN MOISTURE AND A WEAK UPPER LEVEL DISTURBANCE. THE STORMS WILL MOVE SLOWLY SO SOME OF THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE BRIEF...BUT LOCALLY HEAVY RAINFALL. WIDESPREAD HEAVY RAIN IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL CONTINUE ON SUNDAY AS DEEP MOISTURE AND AN UPPER LEVEL DISTURBANCE LINGER OVER TEXAS. SLOW MOVEMENT IS AGAIN EXPECTED SO A FEW OF THE STRONGER STORMS COULD PRODUCE LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 18, 6:00 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
600 PM CDT SAT AUG 18 2012
TXZ198-199-212-213-182345-
WALLER TX-MONTGOMERY TX-HARRIS TX-GRIMES TX-
600 PM CDT SAT AUG 18 2012
...SPECIAL WEATHER STATEMENT...
AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR MAGNOLIA...OR 6 MILES WEST OF
PINEHURST...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF MOTHBALLS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CONROE...THE WOODLANDS...TOMBALL...PINEHURST...OAK RIDGE NORTH...
SHENANDOAH...MAGNOLIA...CHATEAU WOODS...STAGECOACH...WOODLOCH AND
TODD MISSION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN TEXAS.
LAT...LON 3002 9547 3004 9587 3025 9590 3037 9550
3020 9532
TIME...MOT...LOC 2257Z 264DEG 16KT 3017 9582The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 12:34 PM CDT | Special Marine Warning | HGX | 26 min | |
| Aug 18, 6:00 PM CDT | Special Weather Statement | HGX | Montgomery | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.